Multi tyrosine kinase inhibitor dasatinib as novel cause of severe pre-capillary pulmonary hypertension?
1 Centre for Pulmonary Hypertension, University Medical Centre Hamburg - Eppendorf, 20246 Hamburg, Germany
2 Department of Internal Medicine II - Oncology, Haematology, BMT and Pneumology, University Medical Centre Hamburg - Eppendorf, 20246 Hamburg, Germany
3 Department of Critical Care Medicine, University Medical Centre Hamburg - Eppendorf, 20246 Hamburg, Germany
BMC Pulmonary Medicine 2011, 11:30 doi:10.1186/1471-2466-11-30Published: 23 May 2011
Pulmonary hypertension (PH) is a life-threatening disease with poor prognosis. Encouraging efforts have been made to target the main vasoproliferative aspects of the disease. Promising emerging therapeutics are tyrosine kinase inhibitors such as imatinib.
Here, we discuss the relevance of previously published cases and add another well-characterised patient who developed pre-capillary PH under long-term therapy with the multi-tyrosine kinase inhibitor dasatinib approved for therapy of chronic myeloic leukaemia (CML) and Philadelphia chromosome positive acute lymphocytic leukaemia (mean time of all patients on dasatinib: 26 months). Hence, we discuss the possibility of dasatinib itself causing PH after long-term therapy and turn specialist's attention to this possible severe side effect.
At present, the true incidence of dasatinib-associated PH remains illusive and systematic data regarding haemodynamics are missing.
We therefore recommend systematic screening of dasatinib-treated patients for pulmonary hypertension and subsequent collection of haemodynamic data.